Colorado, 2019

High Wind and Winter Weather in Colorado, February 13 to 14, 2019

February 13 to 14, 2019 · NWS BOU · 6 events in 5 counties and zones

A storm system brought strong winds to the mountains and foothills, along with light to moderate snowfall. In the mountains, storm totals ranged from 4 to 9 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought strong winds to the mountains and foothills, along with light to moderate snowfall. In the mountains, storm totals ranged from 4 to 9 inches. In the mountains and foothills, peak wind gusts included: 88 mph, 3 miles southwest of Rocky Flats; 85 mph near Aspen Springs and 4 miles northeast of Nederland; 84 mph near Pleasant View; 82 mph near Berthoud Pass; 79 mph near Glen Haven and Gold Hill; 77 mph at Floyd Hill with 75 mph atop Loveland Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 13, 4:24 AM MST, 21 minutes earlier.

Area forecast discussion, Feb 13, 4:24 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
424 AM MST Wed Feb 13 2019

.SHORT TERM...(Today and tonight)
Issued at 424 AM MST Wed Feb 13 2019

Flow aloft over Colorado is on the increase with satellite imagery
also showing a lot of clouds and moisture heading our way. A 100+
knot jet stream overnight is going to be replaced by a 180+ knot
jet stream later tonight along with a surge of Pacific moisture
that has been producing heavy snows in the Sierra Nevada for the
past couple days. These two ingredients will make for a very
active next 24 hours in the Colorado mountains. Winds have been
blowing over ridges and passes overnight and will be continuing
through today. The High Wind Warning will remain in place through
midnight.

When the Pacific moisture arrives this evening, moderate to heavy
snow is expected, especially to the north of the Interstate 70
corridor. Short and medium range model runs from overnight have
been showing an increasing trend in the mountain QPF amounts. It
looks like zones 31 and 33 could see snow falling at rates of 1
to 2 inches per hour overnight with accumulations up to a foot by
midday Thursday, when a lull in snowfall is expected. Zone 34 will
see lesser amounts. Will issue a Winter Storm Warning for zones 31
and 33 and and Winter Weather Advisory for zone 34. Moderate to
heavy snow along with the continuing winds should make for poor
travelling conditions overnight and Thursday morning.

On the plains it will be dry and mild, albeit a little breezy due
to the strong winds aloft. No precipitation is expected due to the
strong downsloping in the lee of the mountains. Typically windy
locations west of Interstate 25 could see gusty winds at times
this afternoon, but below High Wind Criteria. A Red flag Warning
will be in effect for southern Lincoln County this afternoon,
since they will have the warmest temperatures and lowest
humidities.

.LONG TERM...(Thursday through Tuesday)
Issued at 424 AM MST Wed Feb 13 2019

Orographic snow will continue in the mtns on Thu with westerly flow
aloft.  The heaviest snow will be in the morning hours with lighter
snow expected by midday. Across the plains it will be dry, however,
a cold front will move across the far nern plains by midday and then
move westward into the front range by late aftn. Thus highs will
range from the upper 30s over the far northeast corner with 55 to 60
near Denver.

For Thu night a disturbance will move across nrn CO with a decent
amount of QG ascent.  The flow aloft will become more southwest
which would favor zns 31 and 33 for the best snowfall with lighter
amounts in zn 34.  Across the plains the low level flow will be
mainly easterly Thu night and as the disturbance and associated QG
ascent move across. Thus could lead to a good chc of precip
generally north of a Denver to Akron line mainly in the 06z-12z time
period. Depending on how things evolve some places could see a few
inches of snow.

By Fri drier air will spread across the area with westerly flow
aloft.  Thus expect snow chances will decrease in the mtns.  Across
the plains there still could be a good chc of snow early Fri morning
over the far nern corner with dry conditons expected the rest of the
day.  As far as highs, readings will range from the 30's over the
far nern corner with 50's along the front range.

On Sat another disturbance embedded in nearly zonal flow aloft may
affect the area bringing more snow to the mtns.  QG fields show
favorable QG ascent along with rather steep lapse rates as well.
Across nern CO there is some disagreement between the ECMWF and GFS.
The GFS has a bora type front moving across the plains while the
ECMWF has more a northerly component behind the front.  In addition
the GFS has a drier airmass while the ECMWF has more moisture
available to produce some light precip across the far ern plains. As
for highs readings will drop back into 40s over nern CO with 30s
near the WY-NE border area.

By Sun a stg upper level trough will develop over the wrn US and
eventually move into the Great Basin by Sun night.  Cross-sections
show limited moisture over the area so will only mention a chc of
snow in the mtns.  Across nern CO a cold front will move across the
area bringing colder temperatures as readings drop into the upper
20s to mid 30s.

For Sun night and Mon the upper level trough over the Great Basin
will begin to move eastward as another shot of colder air moves into
nern CO.  Best QG ascent with this trough is fcst to stay south of
the area, however, as another shot of colder air moves into nern CO
this may allow for some light upslope driven snow.  Highs on Mon
will only be in the 20s over the plains.

By Tue the upper level trough continues to linger over the area. The
ECMWF shows a drier airmass with very little pcpn over the area
while the GFS continues to produce some light snow.  As for highs
readings will continue well below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 424 AM MST Wed Feb 13 2019

VFR conditions with varying amounts of middle and high level
moisture and mountain wave conditions through the period.
Light south to southeast winds this morning will shift shift to
westerly by mid to late morning as the boundary layer deepens and
the momentum from the strong flow aloft mixes to the surface. Main
impact will be an amplifying mountain wave that leads to strong
and gusty westerly winds through this afternoon, especially at
KBJC with potential gusts up to 40 knots. Expect lighter winds at
KDEN, but still up to 30 knots possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MST this evening for
COZ247.

High Wind Warning until midnight MST tonight for COZ033>036.

Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Thursday for COZ034.

Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Thursday for COZ031-033.

&&

SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Dankers
Hazardous weather outlook, Feb 12, 6:29 PM MST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
629 PM MST Tue Feb 12 2019

COZ030>051-131300-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
629 PM MST Tue Feb 12 2019

...HIGH WIND WARNING FOR THE HIGH MOUNTAINS AND FOOTHILLS LATE
TONIGHT AND THROUGH WEDNESDAY...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER SOUTHERN LINCOLN
COUNTY WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Tonight

Strong winds will continue to strengthen over the mountains and
higher foothills tonight. Peak gusts in these areas will likely
reach into the 60 to 80 mph range, with stronger gusts in higher
wind prone areas later tonight. For the lower elevations, there
may be periods of winds gusting to 40 mph near the foothills late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are expected Wednesday over
southern Lincoln County as the strong winds will combine with
warm and very dry weather as well with dry cured fuels. Outdoor
burning of any kind is strongly discouraged.

High winds are also expected in the mountains and higher
foothills Wednesday into the evening which could make travel
difficult for drivers of high profile vehicles. Mountain areas
will also see snow increasing Wednesday night as a plume of
moisture from the Pacific arrives. Winds will remain strong enough
over the higher elevations to produce areas of blowing snow.
Additional Pacific moisture is expected to arrive Friday with more
snow in the mountains through Saturday. Cool and unsettled
weather will continue Sunday and Monday. Light to moderate amounts
of snow will come with each surge of moisture that moves over the
state.

On the plains, temperatures will be mild through Friday, but the
weekend will be colder, especially Sunday and Monday. There will
also be a chance of snow from Saturday through Monday, after the
passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 3 winter weather. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 13, 4:45 AM MST to 9:30 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 13, 4:45 AM MST to 9:30 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 13, 4:45 AM MST to 9:30 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
February 13, 5:00 PM MST to February 14, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 9 inches at Tower SNOTEL with 7 inches at Zirkel SNOTEL.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 13, 5:00 PM MST to February 14, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included 7 inches at Longs Peak and Columbine SNOTELs with 6 inches, 9 miles northeast of Cameron Pass.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 13, 5:00 PM MST to February 14, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included 8 inches at Winter Park with 7 inches at Arapahoe Ridge SNOTEL.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808869, 808870, 808871, 808872, 808874, 808875.